New Mexico, 2012

Wildfire in New Mexico, June 18 to 19, 2012

June 18 to 19, 2012 · NWS ABQ · 1 event in 1 county or zone

A wildfire burned out of control 10 miles east of Bloomfield consuming more than 350 acres.

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A wildfire burned out of control 10 miles east of Bloomfield consuming more than 350 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 18, 10:39 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 18, 10:39 AM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1139 AM MDT MON JUN 18 2012

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS WILL CONTINUE AT ALL AIRPORTS FOR THE NEXT 24
HOURS. HOT AND DRY CONDITIONS TODAY AND TOMORROW OVER THE ENTIRE
REGION. AFTERNOON WEST TO NORTHWEST WIND GUSTS UP TO 25 KNOTS WILL
BE FOUND ACROSS WESTERN AND NORTHERN NM...GENERALLY NORTH OF LINE
FROM QUEMADO TO SOCORRO TO FORT SUMNER. WINDS WILL DIMINISH AFTER
SUNSET TO BELOW 10 KTS IN MOST AREAS...EXCEPT ACROSS THE CONTINENTAL
DIVIDE AND WESTERN HIGHER TERRAIN...THE CENTRAL MOUNTAIN AREAS AND
THE NORTHEAST HIGHLANDS WHERE WINDS WILL REMAIN BLUSTERY OVERNIGHT
AT 15 TO 25 KNOTS THROUGH SUNRISE.

01

&&

.PREV DISCUSSION...547 AM MDT MON JUN 18 2012...
.AVIATION...
12Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL ALL AIRPORTS FOR THE NEXT 24 HOURS. HOT
AND DRY CONDITIONS WILL FILTER OVER THE ENTIRE REGION TODAY. THE
STRONGEST GUSTS UP TO 25 KTS WILL BE FOUND OVER NORTHWEST NM AFT
18Z. WINDS WILL THEN DIMINISH AFT SUNSET TO BLW 10 KTS MOST AREAS.

.PREV DISCUSSION...253 AM MDT MON JUN 18 2012...
TODAY IS SHAPING UP TO BE A VERY HOT DAY ACROSS PORTIONS OF THE
STATE AS DRY NORTHWESTERLY FLOW CONTINUES TO TAKE HOLD. NEAR RECORD
OR RECORD BREAKING TEMPERATURES ARE FORECAST FOR MOST AREAS ALONG
AND EAST OF THE RIO GRANDE VALLEY AS WELL AS THE NORTHWEST PLATEAU.
OTHERWISE...JUST LOOKING FOR MOSTLY SUNNY SKIES...BREEZY AND DRY
CONDITIONS ACROSS THE LAND OF ENCHANTMENT THIS AFTERNOON.

A WEAK WAVE WILL CROSS NORTHERN NM TONIGHT...THIS WILL DO LITTLE
OTHER THAN LOWER TEMPS A TAD FOR TUESDAY AS THE UPPER HIGH IS
SHUNTED SOUTHWEST OF THE STATE.

TUESDAY NIGHT THROUGH THE REMAINDER OF THE WORK WEEK...THE STORY
WILL BE GULF MOISTURE RETURNING TO THE STATE FROM EAST TO WEST.  THE
RETURN OF THE LOW LEVEL MOISTURE IS AIDED BY AN EASTERLY WAVE MOVING
ACROSS TEXAS AND EVENTUALLY OLD MEXICO AS THE UPPER HIGH REBUILDS
OVER NEW MEXICO. AS THE MOISTURE INCREASES...THUNDERSTORM CHANCES
WILL RETURN.  INITIALLY...ISOLATED STORMS ARE FORECAST ALONG/EAST OF
THE CENTRAL MTN CHAIN ON WEDNESDAY AS A WEAK BACK DOOR FRONT REACHES
THE EAST SLOPES. MOISTURE WILL SEEP THROUGH THE GAPS OF THE CENTRAL
MOUNTAIN CHAIN WEDNESDAY NIGHT AS WEAK TO MODERATE EAST CANYON
WINDS DEVELOP.  BY THURSDAY AFTERNOON...THE LOW LEVEL MOISTURE WILL
HAVE MADE IT BACK TO THE CONTINENTAL DIVIDE.  THIS WILL SET THE
STAGE FOR A MIX OF WET AND DRY THUNDERSTORMS THURSDAY AND FRIDAY
ACROSS THE WEST.

OVER THE WEEKEND...THE UPPER HIGH IS PROGGED TO SHIFT EAST OF THE
STATE AS A TROUGH/CLOSED LOW SETS UP OVER THE PAC NW.  THIS LOOKS TO
OPEN THE DOOR FOR A PUSH OF MONSOONAL MOISTURE...THOUGH MUCH OF IT
LOOKS TO DIVERT INTO ARIZONA. NONETHELESS...LOOKS TO BE A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE WEST OVER THE WEEKEND
AND EARLY NEXT WEEK. 34

.FIRE WEATHER...
WEAK TO MODERATE WESTERLY FLOW ALOFT CONTINUES TO USHER IN HOT AND
DRY WEATHER FROM THE GREAT BASIN TODAY...WITH BARELY A FEW FLAT
AFTERNOON CUMULUS CLOUDS OVER THE MOUNTAINS AND NORTHEAST HIGHLANDS
THIS AFTERNOON. MODERATE BREEZES OVER THE NORTHWEST TODAY WILL
COMBINE WITH VERY DRY CONDITIONS TO CREATE NEAR CRITICAL FIRE
WEATHER CONDITIONS FOR A COUPLE OF HOURS LATER THIS AFTERNOON AND
EARLY EVENING. VERY LOW RH VALUES AND HOT TEMPERATURES PRODUCING
AN UNSTABLE ATMOSPHERE WILL RESULT IN SUPER HAINES CONDITIONS LATE
TODAY IN THE SOME SOUTHWEST...CENTRAL AND NORTHEAST AREAS. FAIR TO
POOR RH RECOVERIES TONIGHT EXCEPT IN THE FAR SOUTHEAST WHERE THE
RECOVERIES WILL BE GOOD.

LEE SIDE SURFACE TROUGH/LOW BECOMES STRONGER OVER THE NORTHEAST
TUESDAY. CRITICAL FIRE WEATHER CONDITIONS MAY BE APPROACHED FOR
AN HOUR OR TWO TUESDAY AFTERNOON IN THE NORTHEAST. OTHERWISE IT
WILL BE ANOTHER HOT AND DRY DAY AREAWIDE WITH SPOTTY SUPER HAINES
CONDITIONS IN THE SOUTHWEST AND NORTHERN HIGH TERRAIN.

WEAK BACK DOOR FRONT FOR WEDNESDAY IN THE NORTHEAST WITH LOW LEVEL
FLOW MORE FROM THE SOUTHEAST ACROSS THE EASTERN PLAINS. THIS WILL
MEAN LOWER TEMPERATURES...HIGHER RH VALUES AND LESS WIND FOR THE
EAST WEDNESDAY. UPSLOPE FLOW ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN COULD HELP TRIGGER AN ISOLATED THUNDERSTORM IN THE
AFTERNOON OR EVENING. WEAK TO MODERATE EAST CANYON WINDS POSSIBLE
INTO THE RIO GRANDE VALLEY WEDNESDAY NIGHT.

THURSDAY TO BE SIMILAR IN THE EAST WITH ENOUGH MOISTURE FOR SOME
THUNDERSTORMS...FAVORING THE EAST SLOPES. HIGH PRESSURE WILL
STRENGTHEN IN THE NORTHWEST THU WITH SIZZLING TEMPERATURES. A
HINT OF MID LEVEL MOISTURE WILL CREEP INTO THE SOUTHWEST MOUNTAINS
THU WITH A DRY THUNDERSTORM NOT OUT OF THE QUESTION.

MODELS CONTINUE TO SHOW SOME SEMBLANCE OF A MONSOONAL PUSH FRI AND
NEXT WEEKEND...ALTHOUGH INITIALLY IT LOOKS MORE FOCUSED OVER EASTERN
ARIZONA. OVERALL TREND WILL BE FOR COOLER TEMPERATURES AND HIGHER RH
VALUES IN THE WEST WITH INCREASING CHANCES OF SHOWERS AND STORMS AS
WE HEAD INTO NEXT WEEKEND. STORMS ON FRIDAY EXPECTED TO BE MOSTLY
DRY IN THE WEST. NIGHTTIME RH RECOVERIES TO BE MOSTLY GOOD TO
EXCELLENT WHILE DAYTIME VENTILATION RATES...WHICH WILL BE MOSTLY
EXCELLENT TODAY AND TUESDAY...WILL BE MORE IN THE FAIR TO VERY GOOD
CATEGORIES FROM WEDNESDAY ON. SOME EXCELLENT RATES WILL CONTINUE IN
THE NORTHWEST THOUGH. CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 18, 5:00 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUN 18 2012

NMZ501>540-191200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES ARE EXPECTED THIS AFTERNOON...ESPECIALLY ACROSS
EASTERN NEW MEXICO. THOSE WITH OUTDOOR PLANS THIS AFTERNOON SHOULD
DRINK PLENTY OF WATER...STAY OUT OF THE SUN...AND AVOID STRENUOUS
ACTIVITIES OUTSIDE DURING PEAK HEATING.

ADDITIONALLY...AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE ACROSS NORTHWEST NEW MEXICO THIS AFTERNOON DUE TO LOW
HUMIDITIES AND BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
ACROSS NORTHEAST NEW MEXICO ON TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northwest Plateau

When
June 18, 1:30 PM MST to June 19, 1:30 PM MST
Where
Northwest Plateau forecast zone
Property damage
$1.0 million
Reported by
Park/Forest Service

A wildfire along CR 1491 burned quickly out of control in the bosque along the San Juan River and consumed more than 350 acres, 5 homes, and 12 outbuildings.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378416.